Thunderstorm Wind, Oglala Lakota
- When
- September 17, 10:20 PM MST
- Where
- Oglala Lakota County, 3 mi E of Kyle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -102.120
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over Oglala Lakota County, producing strong wind gusts near Kyle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Oglala Lakota County, producing strong wind gusts near Kyle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 17, 10:05 PM MST, 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1105 PM MDT Mon Sep 17 2018 .DISCUSSION...(This Evening Through Monday) Issued at 218 PM MDT Mon Sep 17 2018 Latest upper analysis shows southwesterly flow aloft over the forecast area with a number of weak disturbances in the flow approaching from the southwest. At the surface, low pressure is deepening in southeastern Wyoming and along the Colorado front range. A surface boundary currently extends northeastward from SE WY into SE SD. As the low pressure system deepens tonight, upslope easterly flow will increase the boundary layer moisture in western South Dakota. Tonight and on Tuesday, a couple of weak shortwaves will cross the forecast area. As the Nebraska boundary moves northward, lift over the boundary in addition to weak theta-e advection supports a chance of showers and a few thunderstorms Temperatures on Tuesday will be slightly cooler given higher cloud cover, especially if low level upslope flow creates low cloud deck over much of the forecast area. On Wednesday/Thursday, upper trough will move eastward into the northern plains. Best synoptic scale lift continues to be later Wednesday into Thursday. Likely pops warranted over portions of the forecast area with gray skies/damp conditions bringing that fall- like feeling to the region. Friday into next weekend, zonal flow expected with a fews showers possible along with seasonable temperatures. && .AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night) Issued At 1104 PM MDT Mon Sep 17 2018 A few showers and thunderstorms will move across the area tonight and Tuesday. Area of MVFR/IFR ceilings will develop overnight across western South Dakota, with the low clouds wrapping around the west side of the Black Hills into northeast Wyoming. Local LIFR conditions possible late tonight/early Tuesday for the eastern half of the Black Hills. Ceilings will gradually improve Tuesday morning, with some MVFR ceilings lingering into Tuesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 527 AM MDT Mon Sep 17 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181130- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 527 AM MDT Mon Sep 17 2018 /627 AM CDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms will be possible Tuesday through Wednesday night, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 904 PM MDT MON SEP 17 2018 SDZ027-029-074-180345- Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD- 904 PM MDT MON SEP 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND NORTH CENTRAL FALL RIVER COUNTIES UNTIL 945 PM MDT... At 904 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Cottonwood Springs Dam, or 9 miles northeast of Edgemont, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hot Springs, Buffalo Gap, Argyle, Wind Cave National Park, Cottonwood Springs Dam, Cold Brook Reservoir and southern Custer State Park. LAT...LON 4327 10370 4341 10385 4367 10346 4350 10320 TIME...MOT...LOC 0304Z 231DEG 30KT 4339 10370 Carstens
Special Weather Statement National Weather Service Rapid City SD 1019 PM MDT MON SEP 17 2018 SDZ041-042-180445- Fall River SD-Oglala Lakota SD- 1019 PM MDT MON SEP 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OGLALA LAKOTA AND EAST CENTRAL FALL RIVER COUNTIES UNTIL 1045 PM MDT... At 1018 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Hay Canyon Butte, or 27 miles southeast of Hot Springs, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oglala. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4316 10301 4336 10308 4350 10281 4319 10261 TIME...MOT...LOC 0418Z 248DEG 19KT 4328 10298 Carstens
The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775969.